How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10553
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

In 2008 I was diagnosed with autoimmune hepatitis, after symptoms

Resolved Question:

In 2008 I was diagnosed with autoimmune hepatitis, after symptoms had been building up from November 2007: Yellow eyes and skin, generally feeling bad, serious water retention, finally in February 2008 collapsing and taken to hospital very near to death. Miraculous recovery after an enema induced bowel movement, hydration and some kind of (synthetic?)blood infusions. Left hospital after a week, weak but alive. Have been on steroids ever since, starting with 20mg, then very gradually reduced to 7.5. Having regular bloodtests to check the state of my liver etc. and they are all fine. Since last summer I had only taken 5mg, with the knowledge of my doctor and now only 3.5mg. What would happen if I stopped altogether? I feel well, I am 83, play golf and go to the gym once or twice a week. I eat lots of fruit and vegs, hardly ever any red meat but quite abit of fish. I did get shingles beginning of January after a rather exhausting trip to Cornwall and Shropshire by car with my son. It's gone now. I hardly ever have a cold or a cough, do not have the injections.
My main question is - do I still need the steroids?
Submitted: 4 years ago.
Category: Eye
Expert:  Dr. Rick replied 4 years ago.
Hi. I'm online and happy to answer your question today.

Even though your steroid dose has been tapered to a much lower dose then you have been taking I DO NOT recommend you stop your steroid medicine cold turkey without the help of your doctor. This could cause all sorts of problems, not the least of which is a return of your liver issues.

Does this make sense to you?

And, now, the obligatory word from our sponsors: :o)
I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much.

Positive Feedback and/or Bonus is welcomed and appreciated.

Let me know if there is anything else you would like to discuss pertaining to this issue.

Dr. Rick and other Eye Specialists are ready to help you